Cataracts and Simvastatin

This is a continuation of my story about Simvastatin (part 5).

thCA7E4AFB

It was the winter of 2012 when I noticed my vision seemed to be failing me with close up tasks and distance clarity was virtually non-existent, so I went for a check-up thinking I needed a new prescription lens.  For a few years, like most of us my age, my vision had been changing slowly.  Much to my surprise, I was told I have huge cataracts in both eyes and a new prescription won’t help my vision at all. Those cataracts must GO!  Now I’m thinking “how the heck did this happen in one year?!?” and so I went for a second opinion and then for a third because I didn’t like this new diagnosis.  I’m thinking “what is happening to my body?  Why am I falling apart?”  My cataract surgery did not go well in that while my distance vision has improved greatly, I do not have clear close-up or even moderate vision after 2 laser adjustments. I was told those results happen often and are just a risk of the procedure regardless.  Whether or not I had done the research on the side-effects of Simvastatin, I needed this surgery.  UGH.

TBC and here is some info on what I wrote about in this post.  Always consult your physician before making any changes to your medication program.

Statins Tied to Cataract Risk (The New York Times)

By Nicholas Bakalar
September 25, 2013 1:57 pm

In one of the largest studies ever done on the subject, researchers have found that taking statins, the widely used cholesterol-lowering drugs, is associated with an increased risk for cataracts. Previous studies had mixed results.  In the latest observational study, published online in JAMA Ophthalmology, scientists retrospectively examined 13,626 statin users and 32,623 nonusers, ages 30 to 85, who were part of a military health care system. The average length of statin use was about two years.  After adjusting for more than three dozen other health and behavioral variables, the scientists found that compared with nonusers, those who took statins had a 9 to 27 percent increased risk for cataracts.  Cataract development may be influenced by statins’ effects on the oxidation process, the researchers say. The cholesterol-inhibiting properties of statins may also interfere with cell regeneration in the eye’s lens, which requires cholesterol to maintain transparency.
“If a patient takes this medication because he is at high risk for heart disease, or already has heart disease, the proven benefit of statins is much greater than the suspected risk of cataracts,” said the senior author, Dr. Ishak Mansi, a professor of medicine at the University of Texas. “But they have side effects, and doctors should not prescribe this medication lightly.”

 

Muscle Cramps and Simvastatin

This is a continuation of my story with Simvastatin (part 3).

thCAXJRQMU

Everybody gets Charlie-horses now and then, and most of us know they are often (and not always) caused by an insufficient amount of either potassium and/or calcium and/or good-ol’ water and like most of us, I have usually been able to rub those annoying horses out of my calves without much problem throughout my life-time.  But a CRAMP … oh my goodness!  These cramps I have experienced since taking Simvastatin have had me screaming out in pain in the middle of the night … as if the muscle pains themselves (in my thigh) weren’t enough to cry in agony!  No rubbing eased the cramps.  I tried standing to help release the muscle only to learn that my leg was also so numb from the attack that I couldn’t and tended to fall instead.  These muscle cramps occurred during the night only.  After the first attack (and not knowing about this side-effect), I made certain to increase my supplements to possibly avoid this malaise … again to no avail.  All I could do was wait them out.

TBC.
Here’s some info on muscles cramps.

Muscle cramps can have many possible causes. They include:

Muscle cramps can also occur as a side effect of some drugs. Medications that can cause muscle cramps include:

From: http://www.webmd.com/pain-management/muscle-spasms-cramps-charley-horse

 

Tell your doctor if you have these symptoms in case they could be related to taking Simvastatin.